Editorials

Not so benign intracranial hypertension

BMJ 2003; 326 doi: https://doi.org/10.1136/bmj.326.7390.613 (Published 22 March 2003) Cite this as: BMJ 2003;326:613

Condition needs to be diagnosed before patients develop visual symptoms

  1. Kathleen B Digre, professor of neurology and ophthalmology (Kathleen.digre@hsc.utah.edu)
  1. University of Utah, Departments of Neurology and Ophthalmology, Salt Lake City, Utah 84132 USA

    Lesson of the week p 641

    That a common antibiotic, doxycycline, used to treat malaria, acne, and other infections could cause increased intracranial pressure is not a recent revelation.1 Other tetracyclic antibiotics such as minocycline and tetracycline have caused intracranial hypertension.

    Benign intracranial hypertension is a syndrome of signs and symptoms of increased intracranial pressure without causative lesions on images obtained by magnetic resonance imaging or computed tomography.2 The disorder is controversial from its name to its putative pathophysiology, but it should be considered when anyone taking doxycycline begins to complain of a new headache.

    The first controversy surrounding the disorder is the name—benign intracranial hypertension. For over 100 years the condition has been known as pseudotumour cerebri or benign intracranial hypertension.3 Corbett and Thompson, following the lead of Buchheit, made a plea to replace “benign” with “idiopathic,”4 to set apart the idiopathic form of increased intracranial pressure from symptomatic forms, and to dispel the notion that the condition is totally benign.

    What to call this syndrome is far from settled, but at present we diagnose the primary or idiopathic form in individuals in whom no …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe